Tourette's Syndrome is very close, in terms of genetics, to ADHD. As a result, those with Tourettes and those with ADHD may share a lot of symptoms, and it is common for children or teens with Tourette Syndrome to be misdiagnosed as having ADHD. When this happens, typically the child or teen is started on stimulant medication, and sometime within 18 months the tics associated with Tourettes will begin.
Here are our thoughts on this from our reply to a letter from a reader:
Dear Dr. Cowan,
I am a School Psychologist working for a public school district in Kentucky. Part of my job includes working with students exhibiting ADHD characteristics. When I assess for ADHD (but of course, I cannot diagnose), I include classroom on-task/off-task observations, IQ/achievement screening, Conners' rating scales, developmental history, parent questionnaire including DSM-IV criteria checklist and teacher questionnaire including DSM-IV criteria checklist. As part of the screening, I provide recommendations for both the parent and teacher to help the child be more successful. One of my recommendations is including your website for reference, thank you! I have gotten good feedback from parents who have researched your website.
I recently completed an ADHD screening on a 2nd grade student who showed significantly high ratings for ADHD Combined Type, according to parent and teacher rating scales and questionnaires. The parent followed-up by going to the doctor and the doctor diagnosed the student with ADHD. The parent started him on medication last year, but the student began to show tics. The parent and doctor changed medications, the tics continued and even worsened. The child's doctor has referred the parent to a
neurologist. She has not yet seen the neurologist, but expressed her great concern to me.
So, here is my question...do you know of any link of ADHD medications causing tics in children, or could ADHD and Tourette's Syndrome be a comorbid condition that is increasing in prevalence? I have tried to do research on the internet about this but I am not having much luck. This is not the only child that I have come across with this concern. Any information you can provide to me that I can pass on would be helpful.
Thank you so much,
Thanks for the kind words of support. I appreciate it!
re: the Tics
There are a lot of kids, diagnosed with ADHD, that start tics. Usually in the first 18 months of beginning a stimulant medication. Stimulants do a lot of things, mostly good, but some bad. One is that it lowers the
"seizure" threshold, so kids with underlying seizure disorders won't do well. It also seems to lower the "tic" threshold in kids, so kids with underlying tic disorders begin to show the tics.
The question that's been debated for a long time is, "Does the child have tourettes syndrome? Or is there something in the medication itself that causes the tics?" The weight of evidence that I've seen falls to the child having the TS gene, and the ADHD is "secondary" to the TS. In other words, the child likely has TS, but not all of the symptoms have yet appeared, only the ADHD-like symptoms. But with time they might have appeared. But the use of stimulants accelerated the process.
Dr. David Comings (Commings?) has a great book "Tourettes Syndrome and Human Behavor" (Hope Press) that I'd highly recommend. Its 20 years old now, but a really interesting read on this topic.
However, others are starting to think that it is really the stimulant medication itself that is the problem. Stimulants can cause heart problems, so why not tics? And, their perspective is hard to argue with. I've worked successfully with over 900 students who really did well with stimulants, and have seen only two bad reactions to the meds (but we were really careful, always starting with really low doses, etc....). But there is
mounting evidence that they can cause a lot of problems with children and teens.
Sometimes switching from a stimulant to an antidepressant can help some of the ADHD symptoms but without the tics.
I'd try our diet for 30 days, no meds. Just clear the system. Then try the Attend and Extress (and maybe Memorin) for 30 days. If they work, great! If not, the family can get their money back, and they can then try the next level of medications.
The neurological consult is certainly a good idea. Lots of things can cause tics, not just meds or TS. The most important question the neurologist can ask in his assessment of possible TS is, "does TS run in the family?" Or, is there a family history of alcoholism, drug addiction, or OCD? (as all of these are highly correlated with the TS gene).
I hope this is at least a bit helpful. See if you can get Commings book at your local library. He's a geneticist at the City of Hope in Los Angeles (may be retired now?) and he spend years studying TS and ADHD in kids. Its worth the read.
Doug Cowan, Psy.D.
In this section on Tourette's Syndrome we will collect articles to help you, as parents, be better able to discern the difference between ADHD and Tourette Syndrome.